Virginia, 2013

Flash Flood in Virginia, September 2, 2013

September 2, 2013 · NWS RNK · 1 event in 1 county or zone

Deep atmospheric moisture was observed pooling ahead of an approaching cold front, although downslope westerly wind flow worked to inhibit convective development, resulting in only widely scattered showers and thunderstorms. Atmospheric winds aloft were light, resulting in slow storm motion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Deep atmospheric moisture was observed pooling ahead of an approaching cold front, although downslope westerly wind flow worked to inhibit convective development, resulting in only widely scattered showers and thunderstorms. Atmospheric winds aloft were light, resulting in slow storm motion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 6:23 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 2, 6:23 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT MON SEP 2 2013

.SYNOPSIS...
COLD FRONT OVER THE OHIO VALLEY WILL CROSS THE MOUNTAINS OVERNIGHT
WITH COOLER AND DRIER AIR FILTERING EASTWARD BY LATE TUESDAY.
HIGH PRESSURE WILL DOMINATE THE MID- TO LATE WEEK WITH SEVERAL
REINFORCING FRONTS FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 300 PM EDT MONDAY...

CONVECTION OVER THE EASTERN OHIO VALLEY DEVELOPING WILL MOVE EAST
AND BRING SCATTERED STORMS TO MAINLY WESTERN ZONES AND AT LEAST
SLGHT CHANCE OF ACTIVITY FURTHER EAST INTO THE EVENING. NOT
EXPECTING SEVERE BUT WITH CAPES APPROACHING 1500-2000 J/KG COULD
BE A FEW MARGINALLY SEVERS STORMS. SLIGHTLY DRIER AIR AND WESTERLY
WIND COMPONENT WORKING AGAINST WIDEPSREAD COVERAGE SO HOLDING
GENERALLY CHC POPS INTO THIS EVENING. BIG TRANSITION AIR MASS
FRONT LOCATED BACK OVER OHIO WITH MUCH COOLER AND DRIER LAGGING
BACK BEHIND OVER CENTRAL MIDWEST WILL MOVE EASTWARD TONIGHT AND
CROSS CWA OVERNIGHT. MAYBE A FEW MORE SHOWERS ALONG FRONT BUT
MAINLY DRY BEHIND OR LOW POPS BY EARLY AFTERNOON AS DRIER AIR
FILTERS IN AT LAST. STILL WARM IN THE EAST BUT APPROACHING UPPER
80S TOMORROW AND UPPER 70S WEST AND NOTICEABLY DRIER THROUGH THE
DAY..ESPECIALLY IN THE WEST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT MONDAY...

A COOL AND DRY PERIOD IS STILL EXPECTED BEHIND TUESDAY'S FRONT. WITH
AN UPPER TROUGH SHARPENING ACROSS SE CANADA...ANOTHER COLD FRONT
WILL ARRIVE ON THURSDAY. HOWEVER...THE AIRMASS LOOKS MUCH TOO DRY TO
SUPPORT ANYTHING WEST OF THE BLUE RIDGE WITH MAYBE JUST A FEW
SPRINKLES ACROSS SE WEST VA. POTENTIALLY A FEW SHOWERS OR STORMS
COULD POP UP ACROSS THE EXTREME SE CWA ALONG THE SOUTHSIDE...BUT
WILL NOT ADD ANY POPS FOR NOW LATE THURSDAY AFTERNOON. TUESDAY AND
WEDNESDAY NIGHT WILL BOTH BE CHILLY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

SE CANADIAN TROUGH BEGINS TO SCOOT EAST AND SOME OF THE UPPER HIGH
OVER THE FOUR CORNERS WILL OOZE EAST IN ITS PLACE...WITH RISING
HEIGHTS. AS THE EASTERLY COMPONENT VEERS LATE WEEKEND AND EARLY NEXT
WEEK...TEMPS WILL WARM INTO THE 80S MAKING ELEVATED CONVECTION MORE
LIKELY ACROSS THE WEST. BEFORE THIS...HIGH PRESSURE WHICH SETTLES
OVER THE MIDDLE ATLANTIC AFTER THURSDAY'S FRONT SHOULD CONTINUE THE
DRY AND SOMEWHAT COOL REGIME THROUGH SATURDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 715 PM EDT MONDAY...

A COLD FRONT AND ITS ASSOCIATED SHOWERS AND THUNDERSTORMS ARE
MOVING ACROSS THE OHIO VALLEY AT 700 PM THIS EVENING. AT CURRENT
SPEED...THESE SHOWERS WILL COME OVER LWB AROUND 9PM. A CLUSTER OF
PREFRONTAL SHOWERS AND THUNDERSTORMS WILL HIT BLF BY 8PM THEN
FRONTAL SHOWERS MOVE OVER THE AREA AFTER 1000 PM. THESE SHOWERS
WILL FADE IN AREAL COVERAGE AS THEY APPROACH THE BLUE RIDGE WITH
LOSE OF HEATING AND WITHIN WESTERLY FLOW. IF STORMS DO ADVANCE TO
AND PAST THE BLUE RIDGE...THE AREAL COVERAGE WILL BE ISOLATED AND
THEREFORE WILL ONLY CARRY VCSH FOR BCB/ROA STARTING AROUND
MIDNIGHT AND LYH/DAN IN THE EARLY MORNING HOURS TUESDAY. THE FRONT
MAY GET HELD UP ACROSS THE AREA TUESDAY AS A SURFACE LOW DEVELOPS
OVER THE CAROLINA PIEDMONT. THIS MAY DELAY SHOWERS AND
THUNDERSTORMS AT LYH/DAN UNTIL THE DAYTIME HOURS TUESDAY.

THE SURFACE FRONT WILL MOVE EAST OF THE AREA ON TUESDAY...HOWEVER
THE DEW POINT FRONT DOES NOT ADVANCE EAST UNTIL TUESDAY NIGHT.
MOIST WESTERLY FLOW WILL KEEP LOW CLOUDS AND/OR DRIZZLE ON
WESTERLY SLOPES (BLF) FROM MIDNIGHT THROUGH EARLY TUESDAY
AFTERNOON.

TRUE FRONT AND MAIN UPPER TROUGH WILL MOVE EAST OF THE AREA TUE
NIGHT. THUS...EXPECTING MOSTLY VFR CONDITIONS AS MUCH DRIER AIR
ADVECTS INTO THE AREA FROM THE NORTHWEST. THESE DRY CONDITIONS
WILL PREVAIL THROUGH THE REST OF THE WORK WEEK. NW WINDS OF
8-12KTS WITH LOW END GUSTS CAN BE EXPECTED TUE BEHIND THE
FRONT...OTHERWISE AVIATION CONDITIONS SHOULD BE QUITE GOOD TUE-FRI
OUTSIDE EARLY MORNING FOG AT SITES SUCH AS LWB/BCB/LYH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...PC
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
Hazardous weather outlook, Sep 2, 3:20 AM EST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT MON SEP 2 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME STRONG
TO SEVERE WITH DAMAGING WINDS THE MAIN THREAT...ALONG WITH HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 6:04 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT MON SEP 2 2013

VAZ007-022345-
TAZEWELL VA-
704 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TIPTOP...MOVING TO THE EAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLUEFIELD...
  BURKES GARDEN...
  TIPTOP...
  GRATTON...
  AND AMONATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3722 8170 3720 8168 3721 8155 3723 8151
      3726 8150 3728 8141 3724 8123 3721 8129
      3717 8127 3715 8133 3712 8127 3710 8127
      3708 8129 3719 8179
TIME...MOT...LOC 2259Z 291DEG 7KT 3721 8144

RAB
Special weather statement, Sep 2, 7:04 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT MON SEP 2 2013

VAZ010-030045-
BLAND VA-
804 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BASTIAN...MOVING TO THE SOUTHEAST AT 10
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLAND...
  BASTIAN...
  HICKSVILLE...
  LONG SPUR...
  AND MECHANICSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3723 8118 3719 8091 3718 8089 3719 8088
      3719 8087 3717 8088 3715 8085 3711 8093
      3707 8092 3703 8109 3715 8124
TIME...MOT...LOC 0000Z 296DEG 8KT 3716 8114

RAB
Special weather statement, Sep 2, 7:19 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT MON SEP 2 2013

VAZ009-030100-
SMYTH VA-
819 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 900 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING TO THE
  EAST-SOUTHEAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...OCCASIONAL
  CLOUD-TO-GROUND LIGHTNING...AND BRIEF HEAVY RAIN ARE EXPECTED WITH
  THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  SALTVILLE...
  CHILHOWIE...
  ALLISON GAP...
  QUARRY...
  AND BROADFORD.

THOSE ENGAGED IN OUTDOOR ACTIVITIES IN THE AREA SHOULD SEEK SHELTER
INSIDE UNTIL THE STORM HAS PASSED.

LAT...LON 3695 8182 3697 8171 3694 8169 3695 8164
      3698 8159 3698 8156 3676 8162 3677 8169
      3693 8183
TIME...MOT...LOC 0017Z 278DEG 19KT 3690 8183

RAB

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
September 2, 7:52 PM EST to 10:30 PM EST
Where
Tazewell County, 1.22 mi WNW of Tiptop to 1.13 mi WNW of Tiptop
Cause
Heavy Rain
Property damage
$500
Reported by
County Official
Coordinates
37.204, -81.452

A deputy sheriff observed six to eight inches of water associated with heavy rain flowing over Wittens Mill Road near Dolphin Lane. The high water washed out a nearby driveway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471846.